Jump to content

Catch 22 - antidepressants or sex?


dizzy_bruce
 Share

Recommended Posts

Here's the deal.

 

I've been feeling depressed for a while now, about a year, which is crappy. I tried taking some anti-depressants (SSRIs) and these helped me but as a side effect I felt very drowsy and worst of all, sex was pretty much not happening. So I stopped taking them.

 

Fast forward to the present... I'm seeing a girl at the moment, and despite my best efforts I've become really attached to her. We have great sex and enjoy each others company (she is tolerant to my brief periods of insane behaviour). I hate to say it but I feel like she is what keeps me sane and stops me from drowning in my own misery.

 

I feel like I've hit a brick wall at the moment - my depression is clouding my train of thought, I've become antisocial and irritable with people (including family and friends) and I generally can't function.

 

So here's the problem - if I go back on the drugs I won't be able to sex my girl up (which may put our relationship in jeopardy), and the drowsiness makes my medical degree even more of a challenge. If I was to lose her I think I would just get depressed.

 

lol. Input needed guys...

Link to comment
Share on other sites

Not all antidepressants have this effect. I took Remeron (mirtazapine) which is 'famous' for NOT having this particular effect. However, for ME *keep in mind, we all respond very differently to AD's*, the fact that I still had the sex drive really didn't outweigh the fact that Remeron was NOT really effective for my type of depression (I have GAD which leads to depression but not always-- anxiety is really the issue).

 

So now I am on Effexor. Have been, and am once again lol. Orgasm-- hmpfff. Takes an age and isn't as... well... explosive as it should be

But the things that are necessary for a female to have intercourse, they are still present. Sorry for my clumsy formulation, somehow when it's about me I find this an embarrassing topic I mean that I get aroused mentally and physically. I don't know if Effexor would help you, finding the right AD is a process of trial and error. But I do know that also for men, orgasm is delayed as a side effect. Don't know if erection or arousal would be a problem.

 

I should add that for me, if I decide that I need the medication, whether I gain weight or not or whether it interferes with libido or not-- I couldn't care less. All I want at that moment is my extreme anxiety to be relieved and my brain to be able to think normal without obsessing in ridiculous ways. I think that if you are in a situation where side effects as these play a role in the decision, it might not be necessary to take it at all. Maybe therapy is a better solution (ideally a combination if you do take ADs)

 

I'd consult a doctor if you consider Viagra. Keep in mind that both your AD and Viagra can increase your bloodpressure, which may be dangerous when combined.

 

Ilse

Link to comment
Share on other sites

I was given Prozac in conjunction with Wellbutrin... the latter cancelled out most of the sex-killing aspects of the Prozac... though, you would of course have to talk to your doctor about this stuff... comparing meds doesn't really help all that much since people recat to them so differently.

Link to comment
Share on other sites

I hate to say it but I feel like she is what keeps me sane and stops me from drowning in my own misery.

 

I feel like I've hit a brick wall at the moment - my depression is clouding my train of thought, I've become antisocial and irritable with people (including family and friends) and I generally can't function.

 

This is bad - really bad! Don't EVER rely on anyone to keep you sane or happy. My wife of 7 years recently told me she doesn't love me anymore and wants a divorce. I let myself "fall into" the relationship with her to the point that I ALMOST didn't recover from the shock. I am still going through a very painful process - but I will be OK. I allowed her to become my entire life, my happiness and my reason for living - NOT GOOD!

 

People who are in love will tell you that there is nothing wrong with that - because they are not being faced with a heart break. However, people who were dumped will tell you that healthy love is NOT about "needing" your mate. It's about "wanting" your mate. It isn't your mate that makes you happy it's YOU that makes you happy.

 

Do yourself a favor - try a med that doesn't STOP your sex life and continue with a wonderful, healthy relationship with your newfound love. She’ll understand if things require some getting used to. For example, I have been on Zoloft for years and it delays ejaculation, but my wife loved it because I lasted so long. If you drink with Zoloft - forget it, you'll be going at it for hours to no avail, she’ll end up with a sore jaw or a sore*****!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...